A patient is five days into unfractionated heparin when the platelet count falls from 250 to 90 x 10^9/L and a leg vein thrombosis develops. What is the management?
Answer and explanation
Correct answer: C. Stop heparin and start a non-heparin anticoagulant such as argatroban
- Step 1: A fall in platelets of more than 50 percent between days 5 and 10 with thrombosis suggests heparin-induced thrombocytopenia. Step 2. It is an immune-mediated and paradoxically prothrombotic condition, so all heparin is stopped and a non-heparin anticoagulant is given. Answer: Stop heparin and start a non-heparin anticoagulant such as argatroban. Why not the others: Platelet transfusion adds to thrombosis. Low molecular weight heparin cross-reacts with the antibody. Vitamin K does not treat HIT.
Practise more Haematology.
Free questions with an explanation for every one, and full timed UKMLA Applied Knowledge Test (MSRA-style single best answer) mock tests.
More Haematology questions
- A 62-year-old man has iron-deficiency anaemia on a routine blood test, with no symptoms. What is the most important next step?
- A vegan patient has macrocytic anaemia, numbness of the feet and loss of vibration sense, with a low serum B12. Why should folic acid not be…
- A child with sickle cell disease has severe bone pain, fever and a hot swollen limb. Which organism is the characteristic cause of osteomyel…
- A patient receiving chemotherapy has a temperature of 38.5 degrees Celsius and a neutrophil count of 0.3 x 10^9/L. According to NICE, how qu…
- A woman has fever, confusion, microangiopathic haemolytic anaemia, thrombocytopenia and renal impairment. What is the correct management?
- According to NICE, what haemoglobin threshold may be considered for red cell transfusion in a patient without acute coronary syndrome or maj…